As with most medications, trimethroprim can cause several bothersome but relatively harmless side effects, including vomiting, diarrhea, upset stomach, decreased appetite, headache and changes in taste sensation; it can also cause serious side effects such as allergic reactions and gastrointestinal complications, according to WebMD. Trimethroprim is a medication taken orally to combat certain types of bacterial infections. This medicine works by inhibiting the growth of new bacterial cells and kills off existing bacteria.
Trimethroprim is used to treat conditions caused by bacterial infestation, such as pneumonia and other lung infections. It is sometimes prescribed to patients to prevent the onset of kidney infections, but is not used to treat illnesses and infections that derive from viruses.
Trimethroprim, like other types of medicines, is generally highly effective when used appropriately, but can easily cause harm when used in excess. Although improper use of trimethroprim increases the chance of developing serious side effects, some patients experience adverse reactions even while taking standard doses.
Trimethroprim is typically taken on an empty stomach, which may cause gastrointestinal issues. If those problems persist, trimethroprim may be taken during meals. More dangerous effects of trimethroprim are allergic reactions, which may cause tongue and throat swelling, hives and even shock. Additionally, this medicine may impair the effectiveness of other medicines, such as anti-diarrheal pills and narcotic painkillers.